Indiana, 2019

Damaging Winds in Indiana, August 22, 2019

August 22, 2019 · NWS IND · 2 events in 1 county or zone

A complex of thunderstorms moved through portions of southwestern Indiana during the overnight hours of August 22nd causing isolated thunderstorm wind damage to portions of Knox county. These storms continued to move through southern Indiana and gradually weakened below severe levels as the night continued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A complex of thunderstorms moved through portions of southwestern Indiana during the overnight hours of August 22nd causing isolated thunderstorm wind damage to portions of Knox county. These storms continued to move through southern Indiana and gradually weakened below severe levels as the night continued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 21, 10:44 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 21, 10:44 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1144 PM EDT Wed Aug 21 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 232 PM EDT Wed Aug 21 2019

A slow moving frontal system will drift south through the area on
Thursday and Thursday night. In the wake of this front, high
pressure will build in over the weekend. Another front may approach
the area early next week.

&&

.NEAR TERM /Rest of Tonight/...
Issued at 948 PM EDT Wed Aug 21 2019

Forecast is pretty much on track. Convection is starting to fire in
central Illinois, with more widespread convection developing in
Missouri and southern Illinois ahead of an upper wave.

Adjusted hourly PoPs to reflect current thinking on timing. Based on
what's developing now and the latest hi-res short term models,
expanded the area of likely PoPs across the southwest overnight.

Nudged down low temperatures a bit, especially in areas where rain
is expected.

Previous discussion follows...

Weakening outflow boundary over eastern Illinois, associated with
remnant convective activity, should be moving into the western zones
over the next couple of hours. Air mass locally not particularly
unstable for this time of year due to residual cloud cover, but
there is a plume of fairly steep mid level lapse rates ahead of this
feature. As a result, may see some convection develop along this
boundary later this afternoon and evening. Will keep some chance
PoPs going through the evening hours, with the highest PoPs
southwest, closest to higher instability.

Short term models suggest remnant vorticity center, which appears to
be currently located over the Iowa/Missouri area, will begin
drifting into the local area after about 220500Z. Forcing doesn't
look particularly strong with this feature, but models suggest 20-25
kts of enhanced flow at 850mb may develop over the southern zones
late tonight.

Based on above, will bump up the PoPs a bit later tonight, but
restrict the likely PoPs to the southwest zones, which will be
closest to the better 850mb flow and instability.

Low level thicknesses suggest the GFS MOS lows for tonight look
reasonable.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 232 PM EDT Wed Aug 21 2019

Model data suggest a short wave trough will push through the Great
Lakes on Thursday. This trough looks to be progressive in nature,
lifting into Canada by Friday. This should result in rising
heights and weak ridging by Saturday.

The associated surface front should be in the process of passing
through the local area during the day Thursday, eventually drifting
south of the Ohio River by Friday, as high pressure builds into the
Great Lakes.

Successive convective outflows will probably suppress the main
convective threat south with time. Ensemble data still look quite
wet through Thursday night, but this may be overdone as the main
instability should be swept well to the south by then. Will keep
some chance PoPs going through Thursday night, and some lingering
PoPs on Friday, especially south. Will go dry by Saturday, under
rising heights and surface high pressure to the north.

Progged low level thicknesses suggest the GFS MOS temperature
guidance may be a little cool late in the short term. Will nudge
the guidance numbers up a bit, starting Thursday night.

&&

.LONG TERM /Saturday night through Wednesday/...

Issued at 247 PM EDT Wed Aug 21 2019

The long term begins with an upper ridge building into and moving
across central Indiana. This feature will keep the forecast dry
through the day on Sunday, and likely through Sunday night as well.
On Monday, an upper low sets up over central Canada that will serve
as the driving mechanism for weather for the rest of the week. This
feature will bring several upper waves through the area, bringing
chances for showers and thunderstorms. At the surface a cold front
is reflected passing through the area sometime Tuesday/Tuesday
night, depending on which model run or ensemble you look at. The
aforementioned upper waves and frontal passage will keep chances for
thunderstorms in the forecast from Monday on.

For temperatures, expect below normal to start the period, but
should see an increase to near normal. Made no deviations there
from the initialization.

&&

.AVIATION (Discussion for the 220600Z TAF Issuance)...
Issued at 1144 PM EDT Wed Aug 21 2019

Conditions are still expected to deteriorate to MVFR by 12Z or so,
then return to VFR Thursday afternoon. Confidence is only medium
with latest guidance trying to be more optimistic.

Scattered showers and isolated thunderstorms will be across the
northern sites overnight with scattered to numerous showers and
storms south. After a lull during the daylight morning hours
Thursday, more scattered convection will be possible.

Stratus should develop again late tonight and persist into Thursday
morning. As noted above, confidence is only medium.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS/50
SHORT TERM...JAS
LONG TERM....CP
AVIATION...50
Hazardous weather outlook, Aug 21, 3:38 PM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
438 PM EDT Wed Aug 21 2019

INZ021-028>031-035>049-051>057-060>065-067>072-221000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
438 PM EDT Wed Aug 21 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: A marginal risk of severe storms exists for areas south of a
Terre Haute to Greensburg line. Thunderstorm activity is possible
across central Indiana through tonight.

Hazards: Cloud to ground lightning, damaging winds, locally heavy
rainfall.

Timing: Best chances for severe storms through the late evening
hours tonight.

Discussion: An upper level weather disturbance in combination with a
passing cold front will bring the threat for scattered thunderstorm
activity through tonight. Isolated severe storms are possible through
the late evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: A marginal risk for severe storms exists for Thursday for
parts of south central Indiana, generally south of a Vincennes to
Greensburg line.

Thunderstorm activity is possible through Thursday night, as well as
from Sunday into early next week. Severe storms are not expected from
Friday through early next week.

Discussion: A frontal system is expected to drift south through the
area Thursday and Thursday night. Thunderstorm activity is possible
with this front. Another frontal system early next week may bring
additional chances of thunderstorms at that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.
Severe storms spotters are encouraged to monitor future statements
regarding the severe threat on Thursday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 21, 11:42 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1242 AM EDT Thu Aug 22 2019

INZ067-068-220530-
Daviess IN-Knox IN-
1242 AM EDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND SOUTHWESTERN DAVIESS
COUNTIES UNTIL 130 AM EDT...

At 1241 AM EDT, Doppler radar was tracking a strong thunderstorm over
St. Francisville, or 9 miles southwest of Vincennes, moving northeast
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vincennes, Bicknell, Monroe City, Wheatland, Bruceville, Edwardsport,
Decker, Vincennes University and Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3867 8757 3869 8753 3874 8750 3883 8752
      3890 8734 3890 8726 3855 8719 3851 8730
      3854 8735 3851 8737 3854 8740 3853 8741
      3854 8743 3853 8748 3850 8749 3852 8754
      3849 8754 3850 8758 3845 8760 3844 8763
TIME...MOT...LOC 0441Z 241DEG 18KT 3857 8764

PUMA

The radar

The Evansville,IN radar (KVWX), 54 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 22, 12:03 AM EST
Where
Knox County, 2.34 mi NNE of Vincennes
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.710, -87.500

Emergency Management reports multiple trees downed due to thunderstorm wind gusts. Power outages due to downed power lines were also reported.

Thunderstorm Wind, Knox

When
August 22, 12:07 AM EST
Where
Knox County, 0.54 mi W of Fritchton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.680, -87.430

Emergency Manager reports multiple trees down due to thunderstorm wind gusts near Old US 50 and Overhead Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849487, 849486.